Nausea continues to be one of the biggest more consistent hassles after hip arthroscopy. Certainly not everyone gets nauseated, but enough patients do feel queasy that its worth addressing. This incidence appears greater than that observed in patients who have arthroscopy on their knee or shoulder. It’s unclear why.
Could it be related to the type of anesthetic: gas/inhalation, IV medications, amount of narcotic pain medication given? Could it be related to traction or the duration of the procedure? It’s unknown to those of us who do this all the time. Furthermore, not all patients have nausea after hip arthroscopy. The causes remain elusive.
That said, we do offer prevention for all patients. The day before surgery, the patients put on a small band-aid sized patch called a scopolamine patch (it’s the same thing you would use for motion sickness on a boat). That helps minimize any nausea the next day.
Also, during anesthesia, the doctor administers medication to help reduce the possibility of having nausea after surgery. Very few patients actually throw up/vomit, so that’s the good news! The queasy feeling in the stomach does not tend to last very long when it does occur, though again, every patient’s experience is slightly different.